crazy medication question

Discussion in 'General Parenting' started by tonime, Aug 17, 2008.

  1. tonime

    tonime toni

    Ok- I will try to make this as short as possible
    difficult child is now 11 yrs. old and about 85 pounds-- was on 30 mg of foccalin a day (not XR) in June-- I have been slowly taking him off this summer- he is down to 5mg a day
    ok- here is the crazy question-- my difficult child seems LESS nasty -- yesterday we went on a hike --me difficult child husband-- he was absolutely GREAT-- now I know I let him have his video games in the car on the way up and on the way home- and as we tooled around the poconos (driving)-- yes he still is impulsive-touching things in stores--I need to keep reminding him--BUT he did not get angry with me or ODD --ish--ie... I tell him not to touch and he touches anyway or does something else even more annoying cause he is angry. He was actually TRYING to control himself.
    Could nastiness/being angry all the time a side effect of the foccalin?
    OH GOD I hope so-- cause I like this difficult child WAY better. I can handle hyper activity/impulsiveness way better than nastiness!

    What do you think?
     
  2. smallworld

    smallworld Moderator

    Any stimulant like Focalin can exacerbate anxiety and cause depression as a side effect, thus increasing irritibility/anger/emotional reactivity. Furthermore, stimulants can have "rebound" effect -- behavior that is angry and irritable -- when the medication eis leaving the system and its effects are wearing off.

    When were you seeing the angry and irritable behavior? When was your difficult child last evaluated?
     
  3. tonime

    tonime toni

    difficult child was evaluated when he was 4. He started medications at about 4 1/2 years old- first adderall-worked for a year--but then had difficulties- switched to ritalin which worked fine-- then to foccalin- nueorologist said it was better-
    medications totally helped him when he was little-- he was so out of control- with hyperness- then I felt he was becoming defiant because of all the negativity (no, stop, etc. etc.) had an aide in a regular classroom with him-1st, 2nd, and 3rd-- she was great. No aide last year and he did pretty well-- but I wanted to see who difficult child was without medications since he has been on them since he was 4. I never even gave him a break in the summer. I am hoping that difficult child with my help and maybe a counselor can handle his ADHD without medications now. we shall see.
    thanks for the info
     
  4. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    My layman's guess is that you and your child were a victim of FastADHDDiagnosis Syndrome. Unfortunately, if a kid shows hyperactivity and defiance at a young age we usually go to a pediatrician or a counselor and get the good ole standby ADHD/ODD diagnosis. and are given stimulants as the answer.
    Sadly, nobody tests our kids or does intensive evaluations unless we know enough to insist on seeing a neuropsychologist, who knows that hyperactivity/impulsivity/inattention is prevalant in a host of disorders, not just ADHD. My son got worse on stims too. Guess what? He didn't really have ADHD as his core issue. He is on the high functioning autism spectrum and has gotten tons of help and is doing great on NO medications (yes, he ALSO is better off the medications).
    It never hurts to get a neuropsychologist evaluation before you put your kids on medication. I sure would have, if I'd known about them way back when. Unlike the "counselors" and even Psychiatrist who listened to me and made a snap diagnosis (without much testing) and threw medications at us, maybe my son would have been spared the whole spectrum of medications he had taken and all of his misdiagnoses. So this doesn't surprise me at all. in my opinion give up the stimulants until you have him evaluated by a neuropsychologist.
     
  5. smallworld

    smallworld Moderator

    Your difficult child hasn't been evaluated in many years. Dxes can morph and change as our GsGF grow and change. Sometimes a new pair of eyes looking at the situation can refine the diagnosis, especially now that difficult child is older. I'd recommend a new evaluation to make sure you're really looking at ADHD and not something else.
     
  6. TerryJ2

    TerryJ2 Well-Known Member

    I agree with-smallworld. It's great that you may not need the medications any more, but I would still have your difficult child re-evaluated. Kids issues change as they grow and that changes the need for medications.
    I know what it feels like to want to go off the medications.
    My son exhibited such an improvement in his behavior when he went off of wheat, I thought he may be able to go of his Adderal. But then everything settled down and I can see he still needs it, at least for now.

    It is truly exciting when you can see them trying to control themselves. That's the hope we all have.
     
  7. tonime

    tonime toni

    Yes, I agree. In school, he had an IEP-- and we just switched him to a 504. Academically, he is at or above grade level. All his issues were behavioral. I will have to look into a new evaluation. I am not sure what a nueropshch evaluation is. When he was 4 we did the questionarre thing with a counselor and the school --- also a nuerologist.
    Thanks for all the info.
     
  8. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    A neuropsychologist is way different, way more intensive (more than filling out, say, The Connors, and can pick up things others don't due to the intensity of the testing. They often have waiting lists--they are good so lots of people want to see them. They are in my opinion worth the wait. You can find them at university hospitals and children's hospitals. in my opinion any child with a diagnosis of ADHD who seems way over the top needs a re-evaluation. Good luck!
     
Loading...